Allergies and Tylenol
Asthma linked to Tylenol use in Teens
Teenagers who use Tylenol (acetaminophen) on a regular basis are increasing the risk of developing asthma and other allergies, according to the American Thoracic Society (ATS) in a study released in mid-August.
After examining the data gathered from nearly 323,000 children between the ages of 13 and 14, New Zealand researchers made the connection and posted their findings in an online report. Participants of the International Study of Asthma and Allergies in Childhood answered questions about Tylenol use and their history of chronic itchy rashes, wheezing and nasal congestion.
Their findings indicate that teenagers who took Tylenol once a month had double the chance of developing asthma compared to those who never took it for relief from pain or fever. The medicine was also linked to double the occurrence of rhinoconjunctivitis and a 99 percent increased risk of eczema.
Despite these findings, Tylenol cannot be proved to be the direct cause since the participants were reporting their symptoms after the fact. However, other studies have indicated an increased risk of asthma when acetaminophen was taken during pregnancy or during childhood.
"We cannot assume causation, but the association was found in widely different communities, with widely different patterns of illness and lifestyles," says Dr. Richard Beasley, study author and professor of medicine at New Zealand's Medical Research Institute.
The severity of the asthma symptoms described by the participants seems to correspond with the amount of usage. Frequent users were 2.75 times more likely to complain that their asthma symptoms constrained their ability to talk and disrupted their sleeping patterns.